Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    period for 5 months
    avatar
    tabby88 posted:
    am 24 i had a baby girl 5 months ago.. for the first 2 months i bleed the whole time now from 2 to 5 months i bleed for a week or so then it stops for a day or two then it starts up again.. it is getting heavier an now i am having clots.. a few weeks after i had my daughter i was in the hospital for a blood clot in my lung an i was put on warfare an im still on it.. i did go to my doctor an told him what was going on an he said theres nothing he can do for me cuz i cant be on birth control anymore cuz of my clot. he never checked me out to see if anything was wrong he just said theres nothing he can do for me.. should i see sumone else.. i am sick of bleeding all the time.. what is wrong with me?? HELP!!
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear tabby: Gosh, what a predicament! You are on the blood thinner (warfarin/coumadin) which can make one bleed more heavily--and you cannot use hormones to get the vaginal bleeding to abate. In your situation it is important to identify any other possible causes of the bleeding which can then be treated. For example, in some uncommon cases, a tiny bit of placental fragment can be retained inside the uterus. It will set up a focus for inflection which then creates an unstable uterine lining and erratic bleeding. IF this were the case, treating the low grade infection and/or removing any retained tissue can stop the breakthrough bleeding.

    Perhaps your OB/GYN has already evaluated you for other causes of the bleeding beyond the warfarin. If you think he did not, and you don't feel comfortable going back to him, then you should see another OB/GYN for a second opinion.

    A lit search at the National Library of Medicine site on your question yielded three citations. Here is the most recent:

    Contraception. 2011 Aug;84(2):128-32.
    Menstrual problems and contraception in women of reproductive age receiving oral anticoagulation.
    Huq FY, Tvarkova K, Arafa A, Kadir RA.
    Source

    Hemophilia Centre, Haemostasis Unit, Royal Free Hospital, London, UK.
    Abstract
    BACKGROUND:

    Oral anticoagulation is associated with increased bleeding complications. The aim of this study was to assess the changes in menstrual loss and pattern in women taking anticoagulant treatment.
    STUDY DESIGN:

    Women on oral anticoagulant (OA) treatment at the Royal Free Hospital were interviewed and completed a questionnaire about their menstrual cycle before and after commencing oral anticoagulation treatment. They were then asked to complete a pictorial bleeding assessment chart (PBAC) during their next menstrual bleeding episode.
    RESULTS:

    Fifty-three women between the ages of 20 and 50 years participated in the study. Of these, 47 women completed a PBAC. The mean duration of menstruation increased from 5 days before starting OA therapy to 7 days after the commencement of treatment. Thirty-one (66%) of the 47 women who completed the PBAC had a score that was greater than 100. The number of women who experienced flooding or clots during menstruation and intermenstrual or postcoital bleeding also increased. In total, 29 (54.7%) women changed their method of contraception during OA treatment. Seventeen women who did not want to become pregnant were not using contraception, including 10 women who were on hormonal contraception prior to starting anticoagulant therapy.
    CONCLUSION:

    Women of reproductive age experience heavy and prolonged menstrual bleeding whilst on OA therapy. Women of reproductive age on OA therapy should be monitored for menstrual disorders to ensure that prompt and appropriate treatment is instituted. Advice about appropriate contraception should also be part of the medical care provided for these women. Barrier contraception, sterilization and progestin-only contraception are all suitable methods of contraception in this patient group.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.